Utah, 2022

Winter Storm and Avalanche in Utah, February 21 to 24, 2022

February 21 to 24, 2022 · NWS GJT · 8 events in 7 counties and zones

A series of shortwave disturbances dropped into the Great Basin from the Pacific Northwest. This, paired with above normal precipitable water and jet support aloft, resulted in a prolonged period of moderate to heavy snow for Eastern Utah.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of shortwave disturbances dropped into the Great Basin from the Pacific Northwest. This, paired with above normal precipitable water and jet support aloft, resulted in a prolonged period of moderate to heavy snow for Eastern Utah. Snow bands also resulted in locally higher amounts for some areas. While there was a brief break in activity for some areas between systems on the morning of the 22, some areas saw continuous snowfall through the three-day period. Wind gusts exceeded 30 mph in the valleys throughout the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 21, 4:45 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 21, 4:45 AM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
445 AM MST Mon Feb 21 2022

.SHORT TERM...(Today through Tuesday)
Issued at 444 AM MST Mon Feb 21 2022

First part of this storm will begin to impact the area today with
the main focus through Tuesday afternoon. Unfortunately it will
not be this clear cut as energy diving into the rear of the
trough late tomorrow will carve it deeper into the Intermountain
West. I'm afraid I had to add some winter advisories to the
Southwest Colorado valleys tonight into Tuesday for this first
round. There will be more decisions and winter headlines to come
when Intermountain West energy eject toward and across the Rockies
later in the forecast. Besides the addition of the advisories in
the south the forecast overall appears on track and hopefully
won't derail. The radar mosaic is showing some light returns over
the northwest CWA early this morning...an indication of increasing large
scale ascent under the direct circulation of the jet core aloft.
The main forcing for precipitation has remain in a narrow band
associated with mid level frontogenesis stretching across Northern
Nevada to SE Idaho. This will be the main focus for our northern
CWA during the first half of the day as is slowly drifts
southward. The western extent of this frontal band however will
accelerate eastward this afternoon as a new jet core enters the
rear of the trough. As the core of this jet digs through the base
of the trough this evening...forcing will be maximized over our
western CWA. The distinct clear slot in H2O this morning over
the central CA/NV border is a signal of the strength of this PV
lobe/jet core. As this PV lobe arrives near sunset the convective
nature of the precipitation should be evident and there could even
be some flashes of lightning through the evening over far SW
Colorado. The height falls to the West also will increase the
southerly flow over our Colorado mountians and the orographic
machine will get pumping. As all of this is occurring the actual
arctic front will be plunging through our northern CWA. The
forcing over this front and enhanced frontogenesis aloft continues
to hint at the potential for heavy snow bands over NW Colorado and
the warnings there should be justified. By sunrise the first wave
will be lifting northeast as the upstream system digs southward.
This increases the southerly flow across the 4 Corners region and
the moist upglide into the terrain will keep snow going over the
foothills and San Juans through the late morning hours before
brief lull in widespread snow sets up for the afternoon.

.LONG TERM...(Tuesday night through Sunday)
Issued at 444 AM MST Mon Feb 21 2022

Tuesday night, the main trough moves over the Great Basin causing
the stalled frontal band to become the focus for additional
precipitation development. Moisture will also continue to increase
out of the southwest, and so as a result precipitation will
increase in coverage and intensity with the potential for banding,
with significant accumulations possible. While some of this may
spread into northern Colorado and northeast Utah the focus for the
better coverage and higher rates will be across the southern half
of the forecast area. Its a bit too early to pin down the
location of banding, but the potential is there and multiple bands
could develop. The best instability will move into portions of
southern Colorado on Wednesday. Regardless of that, orographic
showers will likely occur on the southern and western facing
slopes of the higher elevations.

The snow showers will continue across the same locations into
Wednesday as the trough moves over the Desert Southwest. Late
Wednesday night the base of the trough passes over the Four
Corners region. Around this time the models are hinting at drier
midlevel air spreading over the area. While this may not end the
precipitation it may cause the rates and coverage to decrease. On
Thursday the front will push southward as the trough lifts out
over the plains.

As things wind down Thursday the northern facing slopes could
still be dealing with snow showers. Most of the lower elevations
should begin to dry out during this time. It is still too early to
discuss the details of snow amounts, but the highest totals will
be in the central and southern mountains. Several feet could be
possible especially in the San Juans. Cold air will filter in
behind the system with temperatures 20 to 30 degrees below normal
values this time of year.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 444 AM MST Mon Feb 21 2022

Thick high cloudiness and lowering mid level cigs can be expected
through the first 6 hours of the forecast as this winter storm
moves onto our door step. Conditions beyond 18Z should deteriorate
over the northern airfields as cigs lower and light snow develops.
ILS then MVFR or below can be expected along the Highway 40 TAFs
for bulk of the forecast this afternoon and tonight. TAF sites
farther South may hold onto VFR/ILS conditions farther into the
afternoon but with the main system moving through overnight.
Widespread impacts to TAFs can be expected. Winds will also be a
concern with this system with LLWS leading to gusty afternoon
breezes and things get mixed up. Stronger winds gusts should
continue overnight in many places and likely linger over the
Southern TAF sites into Tuesday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 2 PM this afternoon to 8 AM MST
     Tuesday for COZ003.

     Winter Weather Advisory from 2 PM this afternoon to 2 PM MST
     Tuesday for COZ005-010-017-018.

     Winter Storm Warning from 2 PM this afternoon to 2 PM MST
     Tuesday for COZ009-012-019.

     Winter Weather Advisory from 5 PM this afternoon to 2 PM MST
     Tuesday for COZ021>023.

     Winter Storm Warning until 2 PM MST Tuesday for COZ004-013.

     Winter Storm Warning from 2 PM this afternoon to 8 AM MST
     Tuesday for COZ001-002.

UT...Winter Weather Advisory from 2 PM this afternoon to 8 AM MST
     Tuesday for UTZ025.

     Winter Weather Advisory from 2 PM this afternoon to 2 PM MST
     Tuesday for UTZ028.

     Winter Weather Advisory until 8 AM MST Tuesday for UTZ023.

&&

SHORT TERM...15
LONG TERM...KS/15
AVIATION...NL
Hazardous weather outlook, Feb 21, 4:53 AM MST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
453 AM MST Mon Feb 21 2022

COZ001>014-017>023-UTZ022>025-027>029-221200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
453 AM MST Mon Feb 21 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will be increasing with much colder air sinking into
northwest Colorado and northeast Utah tonight. Significant
snowfall is expected over most of the mountain ranges the next 24
hours with impacts to travel likely. The southern valleys of
southwest and northwest Colorado are also likely to pick up
significant snowfall overnight with many of these corridors likely
to be snowpacked and icy by sunrise on Tuesday. Bitter cold arctic
air will bring wind chills to well below zero across the north by
sunrise on Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow will continue to fall over much of the week with one storm
exiting Tuesday afternoon and another one arriving by the evening.
Heavy snowfall is expected to re-develop over much of central and
southern Colorado through Thursday morning. Many of the major
highways will be impacted and travel will be difficult if not
impossible in some areas. Very cold air will linger over the
northern portions of Utah and Colorado with highs on Tuesday into
Wednesday in the teens to lower 20s and overnight lows dropping
below zero in most areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 heavy snow, 1 avalanche, 1 winter storm. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
February 21, 7:00 AM MST to February 22, 4:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 6 to 9 inches of snow fell across the area.

Avalanche, Eastern Uinta Basin

When
February 21, 9:00 AM MST to February 22, 3:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Generally 2 to 6 inches of snow fell across the area.

Winter Weather, Tavaputs Plateau

When
February 21, 11:00 AM MST to February 22, 2:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An average of 6 inches of snow fell across the area.

Heavy Snow, La Sal & Abajo Mountains

When
February 21, 5:00 PM MST to February 23, 8:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
COOP Observer
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 16 to 24 inches of snow fell in the La Sal and Abajo Mountains with 6 to 12 inches around Monticello.

Winter Weather, Southeast Utah

When
February 22, 11:00 AM MST to February 23, 6:00 PM MST
Where
Southeast Utah forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Generally 2 to 5 inches of snow fell across the area. Winds gusted up to 31 mph.

Winter Storm, Canyonlands / Natural Bridges

When
February 22, 4:00 PM MST to February 23, 5:00 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Generally 4 to 10 inches of snow fell across the area. Winds gusted up to 33 mph.

Heavy Snow, Tavaputs Plateau

When
February 22, 10:00 PM MST to February 23, 1:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An average of 10 inches of snow fell across the area.

Winter Weather, Grand Flat and Arches

When
February 23, 7:00 AM MST to February 24, 2:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
CoCoRaHS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Generally 2 to 6 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000192, 1000206, 1000193, 1000205, 1000222, 1000224, 1000215, 1000223.